Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 457, NWS Blacksburg, VA

July 30, 2011Franklin County, Roanoke County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 30, 2011, 3:38 PM EDT for Franklin County, Roanoke County, City of Roanoke, Virginia. It was in force for 36 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2011, 3:38 PM EDT (19:38 UTC)
Expired
Jul 30, 2011, 4:14 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Roanoke, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:50 PM EDTTSTM WND DMG3 Sw Roanoke, VATREE DOWN ON POWER LINE ON TIMBERLANE AVE
Jul 30, 3:50 PM EDTTSTM WND DMG4 Ssw Roanoke, VATREE DOWN ON POWER LINE ON COLONY LANE
Jul 30, 3:50 PM EDTTSTM WND DMG4 Ssw Roanoke, VA3 TREES DOWN ON HOME AND POWER LINES
Jul 30, 3:55 PM EDTTSTM WND DMG2 Sw Roanoke, VATREE DOWN ON AVON ROAD
Jul 30, 3:55 PM EDTTSTM WND DMG3 Sw Roanoke, VATREE DOWN ON ASHBY ST
Jul 30, 3:58 PM EDTTSTM WND DMG2 Sse Roanoke, VATREE DOWN ON ROSALIND AVE
Jul 30, 4:10 PM EDTTSTM WND DMG3 Ssw Roanoke, VAMANY TREES DOWN 5 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS51 KRNK 301938
SVRRNK
VAC067-161-770-302030-
/O.NEW.KRNK.SV.W.0457.110730T1938Z-110730T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  POAGES MILL...OR 6 MILES NORTHWEST OF BOONES MILL...AND MOVING EAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POAGES MILL...
  BOONES MILL...
  ROANOKE...
  ROANOKE MOUNTAIN...
  VINTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3735 7994 3725 7984 3721 7984 3723 7982
      3720 7979 3706 8001 3719 8010
TIME...MOT...LOC 1938Z 266DEG 11KT 3718 8001

$$

SK
3 follow-up statements
405 
WWUS51 KRNK 301955
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT SAT JUL 30 2011

VAC067-161-770-302030-
/O.CON.KRNK.SV.W.0457.000000T0000Z-110730T2030Z/
ROANOKE VA-CITY OF ROANOKE VA-FRANKLIN VA-
355 PM EDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE CITY OF ROANOKE... EASTERN ROANOKE AND NORTHERN FRANKLIN
COUNTIES...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROANOKE MOUNTAIN...OR NEAR ROANOKE...MOVING EAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  CAVE SPRING...
  ROANOKE MOUNTAIN...
  VINTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

&&

LAT...LON 3735 7994 3726 7985 3723 7984 3721 7984
      3723 7982 3720 7979 3720 7980 3706 8001
      3721 8007
TIME...MOT...LOC 1955Z 266DEG 11KT 3723 7995

$$

SK
325 
WWUS51 KRNK 302006
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SAT JUL 30 2011

VAC067-161-770-302030-
/O.CON.KRNK.SV.W.0457.000000T0000Z-110730T2030Z/
ROANOKE VA-CITY OF ROANOKE VA-FRANKLIN VA-
406 PM EDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE CITY OF ROANOKE... EASTERN ROANOKE AND NORTHERN FRANKLIN
COUNTIES...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROANOKE MOUNTAIN...OR
NEAR ROANOKE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROANOKE MOUNTAIN...
  VINTON...
  BOONES MILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

A DOWNBURST FROM THIS STORM KNOCKED THREE TREES DOWN ON A HOME AND 
POWER LINES IN THE SOUTHWEST PORTION OF ROANOKE AT ABOUT 3:50 PM. 
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 3735 7994 3726 7985 3721 7984 3723 7982
      3720 7979 3719 7982 3706 8001 3707 8001
      3721 8007
TIME...MOT...LOC 2004Z 292DEG 10KT 3722 7993

$$

SK
861 
WWUS51 KRNK 302014
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT JUL 30 2011

VAC067-161-770-302024-
/O.CAN.KRNK.SV.W.0457.000000T0000Z-110730T2030Z/
ROANOKE VA-CITY OF ROANOKE VA-FRANKLIN VA-
414 PM EDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE... EASTERN
ROANOKE AND NORTHERN FRANKLIN COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

LAT...LON 3735 7994 3726 7985 3721 7984 3723 7982
      3720 7979 3719 7982 3706 8001 3707 8001
      3721 8007
TIME...MOT...LOC 2014Z 292DEG 10KT 3721 7990

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:18 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 30, 2:18 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT SAT JUL 30 2011

.SYNOPSIS...
A COLD FRONT WILL STALL SOUTH OF THE NORTH CAROLINA BORDER
TONIGHT. BY SUNDAY NIGHT THE FRONT WILL SINK FARTHER SOUTH INTO
THE CAROLINAS. HIGH PRESSURE RETURNS TO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 17Z...1PM EDT...THE SURFACE COLD FRONT IS SOUTH OF THE
REGION NEAR THE NC/SC BORDER. CURRENTLY PROGRESSING INTO THE AREA
IS THE 850 MB FRONT. ISOLATED CONVECTION STARTED DEVELOPING ALONG
IT AROUND 16Z...NOON...AND COVERAGE HAS CONTINUED TO INCREASE
SINCE THAT TIME. ANTICIPATE NO SIGNIFICANT CHANGES TO PLACEMENT OF
THE BEST POPS THIS AFTERNOON NEAR AND JUST WEST OF THE BLUE RIDGE
THIS AFTERNOON AS THIS 850 MB FRONT MOVES THROUGH. HAVE MADE
TWEAKS TO THE HOURLY TEMPERATURE...DEW POINT AND SKY COVER GRIDS
THROUGH THE AFTERNOON BASED ON THE LATEST VALUES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
THE SURFACE COLD FRONT WILL STALL SOUTH OF THE NC/VA BORDER WHILE THE
85H BOUNDARY BECOMES QUASI-STATIONARY OVER THE AREA. SUNDAY
AFTERNOONS CONVECTION ACROSS NORTH CAROLINA AND ALONG THE SURFACE
FRONT SHOULD PUSH THE FRONT SOUTH DURING THE EVENING AND ALLOW
DRIER AIR TO ENTER THE AREA FROM THE NORTHWEST. KEPT THE HIGHEST
POPS ACROSS THE SOUTHERN PORTION OF RNK CWA SUNDAY. POPS DECREASE
OVERNIGHT SUNDAY AND REMAIN DRY ON MONDAY.

RAIN AND CLOUDS WILL LIMIT TEMPERATURES FROM WARMING SUNDAY
ESPECIALLY ALONG THE VA/NC BORDER. WILL CARRY TEMPERATURES CLOSER TO
NORMAL AND NEAR GUIDANCE. COULD SEE COOLER TEMPERATURES SUNDAY IF
SHOWERS DEVELOP EARLY OR BECOME MORE WIDESPREAD THAN FORECASTED.
DRIER AIR AND ABUNDANT SUNSHINE ON MONDAY WILL ALLOW TEMPERATURES
TO WARM A FEW DEGREES ABOVE NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT KEEPING THE
FORECAST AREA UNDER AN UPPER LEVEL NORTHWEST FLOW EARLY IN THE LONG
TERM PERIOD...WITH THE UPPER FLOW RELAXING TO A MORE ZONAL FLOW ON
THE NORTHERN PERIPHERY OF THE SOUTHERN SUB-TROPICAL RIDGE.

THE 00Z/29 ECMWF IS NOT QUITE AS AMPLIFIED BY THE END OF THE LONG
TERM PERIOD AS THE GFS AND WAS THE PREFERRED SOLUTION.

THIS TRANSLATES TO A GRADUAL WARMING TREND THROUGH THE LONG TERM
PERIOD...UNTIL FRIDAY WHEN THE LONG RANGE MODELS AGREE AN UPPER
LEVEL SHORT WAVE APPROACHING...WHICH WILL BRING THE BEST CHANCE FOR
PRECIPITATION DURING THE WEEK. STILL...TEMPS FRIDAY WILL BE VERY
WARM. OTHERWISE...TEMPERATURES SHOULD BE ABOVE NORMAL...ESPECIALLY
TUESDAY-THURSDAY WHEN GEFS ENSEMBLES SHOW 850MB TEMPS 1-2 STANDARD
DEVIATIONS ABV NORMAL.

OUTSIDE OF THE HIGHER POPS FOR FRIDAY...COVERAGE OF THUNDERSTORMS
SHOULD GRADUALLY INCREASE...ESPECIALLY IN THE MOUNTAINS...FROM
WEDNESDAY TO THURSDAY AS A LOW LEVEL THETA-E AXIS PUSHES INTO THE
AREA.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONDITIONS WILL REMAIN PRIMARILY VFR THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EARLY EVENING. THE EXCEPTION TO THIS RULE
WILL BE WHERE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
OCCURRING. DEVELOPMENT STARTED AROUND 16Z...NOON...AND HAS SINCE
CONTINUED TO SPREAD IN COVERAGE THIS AFTERNOON...BUT FOR THE MOST
PART STILL IS ISOLATED. UNDER THE HEAVIER SHOWERS AND STORMS
EXPECT BRIEF...LOCALIZED IFR/MVFR CONDITIONS. WHILE A SURFACE COLD
HAS PASSED TO OUR SOUTH...THE FRONT AROUND 850 MB WILL LINGER OVER
THE REGION INTO SUNDAY. THIS WILL MEAN A CONTINUED CHANCE OF
SCATTERED SHOWERS AND STORMS. WITH THE BOUNARY LAYER FRONT TO OUR
SOUTH...WE ARE EXPECTING LOW LEVEL WINDS TO CONTINUE VEERING TO
THE NORTHEAST TONIGHT. WITH LINGERING MOISTURE...ANTICIPATE LOW
END VFR CEILING TO DEVELOP ACROSS MUCH OF THE AREA OVERNIGHT.
THERE COULD BE AREAS WITH MVFR CIGS...BUT HAVE NOT INCLUDED THAT
POSSIBILITY AT THIS POINT IN THE TAFS. ALSO ANTICIPATE THE
DEVELOPMENT OF MVFR LIGHT FOG ACROSS ANY AREAS TODAY THAT RAIN.
ANY SUB-VFR VSBYS SHOULD IMPROVE TO VFR BY 15Z...11 AM...ON
SUNDAY. THE PROXIMITY OF THE 850 MB FRONT WILL HELP MAINTAIN
ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS ACROSS THE AREA
TONIGHT INTO EARLY SUNDAY.

THANKS TO A STALLED 850 MB FRONT...BKN-OVC LOW END VFR CIGS AND
LOCALIZED MVFR CIGS WILL CONTINUE SUNDAY AFTERNOON INTO SUNDAY
NIGHT ALONG WITH ISOLATED TO SCATTERED SHOWERS AND STORMS.

MAINLY VFR CONDITIONS WILL EXIST MONDAY THROUGH WEDNESDAY AS HIGH
PRESSURE RETURNS TO THE AREA. LATE NIGHT MVFR VALLEY FOG WILL BE
POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED SIGNIFICANT
RAIN SATURDAY THROUGH SUNDAY.

ON THURSDAY...A COLD FRONT WILL HEAD SOUTH THROUGH THE AREA.
ANTICIAPTE LOCALIZED MVFR CONDITIONS WITH ISOLATED TO SCATTERED
SHOWERS AND STORMS.

&&

.CLIMATE...
BLUEFIELD WILL BE CLOSE TO THEIR RECORD HIGH FOR TODAY.

SATURDAY RECORDS:
ROANOKE.....101 SET IN 1931
LYNCHBURG...100 SET IN 1953
DANVILLE....101 SET IN 1953
BLACKSBURG...94 SET IN 1953
BLUEFIELD....88 SET IN 1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS
SHORT TERM...RCS
LONG TERM...PH
AVIATION...DS
CLIMATE...
Hazardous weather outlook, Jul 30, 4:01 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT SAT JUL 30 2011

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-310900-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
401 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE
MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-310900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
401 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE
MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH VERY
HEAVY RAIN AND DAMAGING WINDS WILL CONTINUE SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 30, 3:00 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             6 N COVINGTON CITY      37.87N 79.98W
07/30/2011  E0.50 INCH       ALLEGHANY          VA   PUBLIC

            HAIL FELL AT DUNBRACK CIRCLE.

&&

HYSELL
Special weather statement, Jul 30, 3:27 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SAT JUL 30 2011

VAZ024-302000-
ROCKBRIDGE VA-
327 PM EDT SAT JUL 30 2011

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...

AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
COLLIERSTOWN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NATURAL BRIDGE AROUND 400 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3777 7928 3774 7930 3761 7943 3762 7944
      3761 7946 3759 7945 3754 7950 3768 7967
      3773 7969 3781 7965 3783 7962 3788 7960

SK
Special weather statement, Jul 30, 3:32 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SAT JUL 30 2011

VAZ022-033-302030-
FRANKLIN VA-ROANOKE VA-
332 PM EDT SAT JUL 30 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ROANOKE COUNTIES...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER ROANOKE...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL MAY BE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ROANOKE MOUNTAIN AROUND 340 PM AND BOONES
MILL AROUND 405 PM IF IT HOLDS TOGETHER.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3737 7997 3730 7985 3726 7985 3721 7984
      3723 7982 3720 7980 3706 8001 3714 8017

SK
Local storm report, Jul 30, 3:36 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 S NATURAL WELL        37.87N 79.98W
07/30/2011  E1.00 INCH       ALLEGHANY          VA   PUBLIC

            HAIL SLIGHTLY LARGER THAN QUARTERS FELL AT CLIFFVIEW
            DRIVE.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:35 PM EDTSevere Thunderstorm WarningRNKBotetourt26 min
Jul 30, 2:44 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington46 min
Jul 30, 3:27 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington33 min
Jul 30, 3:32 PM EDTSpecial Weather StatementRNKCity of Roanoke58 min
Jul 30, 4:10 PM EDTSpecial Weather StatementRNKFranklin35 min
Jul 30, 4:12 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg63 min
Jul 30, 4:17 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg43 min
Jul 30, 4:49 PM EDTSpecial Weather StatementRNKFranklin41 min
Jul 30, 5:10 PM EDTSpecial Weather StatementRNKFloyd50 min
Jul 30, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Halifax, Pittsylvania49 min
Jul 30, 5:27 PM EDTSpecial Weather StatementRNKBuckingham48 min
Jul 30, 5:36 PM EDTSpecial Weather StatementRNKGiles39 min
Jul 30, 5:59 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte61 min
Jul 30, 6:15 PM EDTSpecial Weather StatementRNKGiles, Roanoke45 min
Jul 30, 6:23 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville37 min
Jul 30, 6:38 PM EDTFlash Flood WarningRNKAppomattox, Campbell, Charlotte111 min
Jul 30, 6:44 PM EDTSpecial Weather StatementRNKWythe31 min
Jul 30, 7:13 PM EDTSpecial Weather StatementRNKHalifax32 min
Jul 30, 7:46 PM EDTSpecial Weather StatementRNKHalifax14 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.